Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 1, 2012Charlotte County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 1, 2012, 7:49 PM EDT for Charlotte County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 7:49 PM EDT (23:49 UTC)
Expired
Aug 1, 2012, 8:45 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA

County Charlotte County, VA

The radar

The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:15 PM EDTHAIL 16 Sse Aspen, VAQUARTER SIZE HAIL ON WOODBURN LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WWUS81 KRNK 012349
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED AUG 1 2012

VAZ045-058-059-020045-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
749 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN 
CAMPBELL...WESTERN CHARLOTTE AND EASTERN HALIFAX COUNTIES...

AT 745 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
PHENIX...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR ASPEN AROUND 800 PM...MT LAUREL AROUND 840 PM
AND CLOVER AROUND 845 PM.

LAT...LON 3671 7863 3667 7889 3714 7894 3717 7876
      3672 7862

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:41 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 1, 7:41 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH
PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC
THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT
LAKES AND THE OHIO VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AT 640 PM EDT WEDNESDAY...
INCREASED POPS FOR THIS EVENING INTO TONIGHT. SOME OF THE
THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND HAIL. MORE ADJUSTMENT
AS NIGHT PROGRESSES.

AT 309 PM EDT WEDNESDAY...

COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN
YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED
UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND
MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS
MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF
OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK
DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS
EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW
WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER
DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO
DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL
BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER
VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR
IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH
DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL
UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE
SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH
H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN
COMPARISON TO TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING
EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER
HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS
THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE
UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND
INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY
FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL
CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK
TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING
A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED
WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE
ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS
FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID
90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH
STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP
HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST
PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A
STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT
IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN
SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE
UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO
NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY
BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY
MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER
PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT
WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY
AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE
MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY
INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING
SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN
RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW
TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY
80S EXCEPT AROUND 90 SE THRU THE PERIOD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 735 PM EDT WEDNESDAY...

ONE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND GUSTY
WINDS HAVE EXITED THE ROANOKE VALLEY TO THE EAST INTO THE
FOOTHILLS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH
THE LOSS OF HEATING THIS EVENING. EXPECT AREAS OF LOW CLOUDS AND
FOG TO DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAINS HAS FALLEN
WITH THUNDERSTORMS. SOME IFR CIG/VIS MAY OCCUR AGAIN OVERNIGHT
INTO THURSDAY MORNING. ANY FOG OR LOW CLOUDS WILL LIFT BY LATE
MORNING.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE
THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE
NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO
VALLEY AND GREAT LAKES.

&&

.CLIMATE...
JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN
ROANOKE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PM
NEAR TERM...KK/KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/KM
CLIMATE...
Hazardous weather outlook, Aug 1, 4:22 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED AUG 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
422 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 7:03 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             5 SSW ROANOKE           37.21N 79.99W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON PINE COURT ROAD

&&

FISHER
Local storm report, Aug 1, 7:06 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 WNW ROANOKE           37.30N 80.00W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON VIRGINIA AVE

&&

FISHER
Local storm report, Aug 1, 7:08 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 SE ROANOKE            37.27N 79.94W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
            COURT HOUSE

&&

FISHER
Local storm report, Aug 1, 7:27 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             BOONES MILL             37.12N 79.95W
08/01/2012  E1.00 INCH       FRANKLIN           VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL IN BOONES MILL

&&

FISHER
Local storm report, Aug 1, 7:49 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 WNW ROANOKE           37.30N 80.03W
08/01/2012  E1.00 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL ON ELECTRIC ROAD

&&

FISHER
Special weather statement, Aug 1, 7:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED AUG 1 2012

VAZ045-058-059-020045-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
749 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN
CAMPBELL...WESTERN CHARLOTTE AND EASTERN HALIFAX COUNTIES...

AT 745 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
PHENIX...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ASPEN AROUND 800 PM...MT LAUREL AROUND 840 PM
AND CLOVER AROUND 845 PM.

LAT...LON 3671 7863 3667 7889 3714 7894 3717 7876
      3672 7862

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:21 PM EDTAreal Flood AdvisoryRNKBath112 min
Jul 31, 9:00 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington60 min
Jul 31, 9:54 PM EDTSpecial Weather StatementRNKGiles66 min
Jul 31, 9:57 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington63 min
Jul 31, 10:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery55 min
Jul 31, 10:30 PM EDTSpecial Weather StatementRNKCity of Lynchburg60 min
Jul 31, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
Jul 31, 11:04 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Jul 31, 11:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg65 min
Jul 31, 11:35 PM EDTSpecial Weather StatementRNKBuckingham55 min
Aug 1, 12:31 AM EDTSpecial Weather StatementRNKBedford29 min
Aug 1, 12:32 AM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg28 min
Aug 1, 12:59 AM EDTSpecial Weather StatementRNKCampbell61 min
Aug 1, 1:03 AM EDTSpecial Weather StatementRNKAppomattox27 min
Aug 1, 1:04 AM EDTSpecial Weather StatementRNKFranklin26 min
Aug 1, 1:31 AM EDTSpecial Weather StatementRNKCampbell29 min
Aug 1, 2:08 AM EDTSpecial Weather StatementRNKCampbell37 min
Aug 1, 2:09 AM EDTSpecial Weather StatementRNKHalifax66 min
Aug 1, 2:10 AM EDTSpecial Weather StatementRNKCharlotte20 min
Aug 1, 3:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington62 min
Aug 1, 4:14 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington61 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningRNKBotetourt60 min
Aug 1, 4:49 PM EDTSpecial Weather StatementRNKCraig41 min
Aug 1, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge48 min
Aug 1, 5:06 PM EDTSpecial Weather StatementRNKFloyd54 min
Aug 1, 5:39 PM EDTSpecial Weather StatementRNKCity of Roanoke51 min
Aug 1, 6:04 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke56 min
Aug 1, 6:14 PM EDTSpecial Weather StatementRNKBotetourt61 min
Aug 1, 6:29 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem46 min
Aug 1, 6:57 PM EDTSevere Thunderstorm WarningRNKFranklin46 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.